October 18, 2006


UPDATE (April 2, 2013): Before you take Byetta, Victoza, Onglyza, or Januvia please read about the new research that shows that they, and probably all incretin drugs, cause severely abnormal cell growth in the pancreas and precancerous tumors. You'll find that information HERE.

Januvia UPDATE -- POSTED NOV 15, 2006

A study linked from todays Diabetes in Control Newsletter reports that the DPP-4 drugs (including Januvia) slightly improve fasting blood sugar but have NO EFFECT on post-meal blood sugars. Since it is the post-meal blood sugars that destroy your organs, this looks to me like another reason to save your pennies and spend them on something that actually can lower your post-prandial blood sugars. That might be Byetta for some of you. For the rest of us, it probably is post-prandial insulin.


Januvia is a new DPP-4 enzyme drug which inhibits the destruction of the incretin hormone GLP-1, the hormone another drug, Byetta, imitates. It has just been released with great fanfare.

Reviewing the study data that the manufacturer supplies with the press releases makes it clear that it produces very little improvement in blood sugar, despite its cost of almost $5 a day.

In people whose A1c was 8%, Januvia decreased the A1c by a measly .6%--bringing it to a level significantly higher than even the dangerously high 7% recommended by the ADA. Added to Metformin or Avandia, it got only about half of patients near 7%.

This is simply not good enough to justify the $150/month price tag. Especially when Byetta does a better job.

Unfortunately, because Januvia is a pill, doctors are going to be much more likely to prescribe it to patients than they are Byetta, even though it is far less effective in lowering blood sugar.

The real problem here is that current FDA practice requires drug manufacturers to do studies that compare their drug to placebo, NOT to other currently approved effective treatments. So while Januvia is better than placebo (i.e. nothing) it isn't better than insulin + Metformin or insulin + avandamet, which are both much cheaper than this new drug. Nor is it better than Byetta which is more expensive but more efficacious.

The drug is also being promoted as being weight-neutral (i.e. not causing weight gain) based on two studies, one of which showed a slight gain of weight in those taking the drug. This contrasts poorly with Byetta which, when it works, causes weight loss.

Finally, the manufacturer's information suggests that Januvia may be hard on the kidneys. Since most type 2s at diagnosis already have some decrease of kidney function (as shown on the microalbumin test) the wisdom of taking a drug that may be hard on the kidneys is tough to defend.

For the time being, it looks like Byetta would be a much better choice for an incretin hormone-based treatment because based on a lot of user reports when it works, it really works.

Getting Personal

After 3 1/2 weeks on the new metformin I'm back to experiencing the Reactive Hypoglycemia I last experienced in my 30s! I took my R insulin along with me on vacation and indulged in quite a lot of starchy and sugary food. At 90 minutes after eating, I kept finding myself in the 70s, and once even in the 60s. I'd chug some more carbs and still be in the 70s an hour later. I saw a couple highs, but none of them lasted more than 40 minutes. So between the insulin and the Teva Metformin ER, my blood sugar seems to be back to where it was when I was a lot younger.

Why this might be is up for grabs. It might be because the new metformin is more potent. Or because the many months of post-meal insulin has given my beta cells a chance to catch their breath.

But there is another possibility. I've been having almost non-stop pain from my shoulder. (The Physical Therapist thinks I might have a significant tear in my rotator cuff, but I can't see the orthopedic surgeon who specializes in shoulders until November 9.) I'm wondering if constant pain might burn out the body's ability to launch a counterregulatory response--the fight or flight thing that pushes blood sugars up when they go low. Up until the past couple weeks--which is when the shoulder went from occasionally twingy to permanently throbbing--when I would get anywhere near the 70s I'd get a sudden burst of counterregulation that would send my blood sugar back up, but that has completely stopped happening.

I'd always heard that stress pushed blood sugars up, but that certainly isn't what I going on here. I'll probably never know what the total explanation is. But for now I'll keep taking the Teva Metformin, though I'd happily give up the continual pain as soon as possible. It's REALLY getting old.


scratch said...

Constant throbbing in your shoulder? Diabetic? Do you get sharp pain if you would try to throw a ball overhand?

Diabetics frequently get frozen shoulders or adhesive capsulitis.

Jenny said...

I thought that was what this was, but have been examined by a Dr. and a Physical Therapist and they think it is a torn rotator cuff.

It hurts all the time, even if I'm not moving it, and it has deteriorated dramatically over the past couple weeks.

I had a frozen shoulder in the other arm years ago, but it was nothing like this.